Alert archive / Hawaii / High Wind Watches in 2018

High Wind Watch 2, NWS Honolulu, HI

February 7, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind watch at Feb 7, 2018, 3:43 PM HST for Hawaii County, Hawaii. It took effect at Feb 8, 2018, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 7, 2018, 3:43 PM HST (01:43 UTC)
In effect from
Feb 8, 2018, 6:00 AM HST
Expired
Feb 8, 2018, 3:47 AM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWHW70 PHFO 080143
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
343 PM HST Wed Feb 7 2018

...HIGH WIND WATCH IN EFFECT FOR BIG ISLAND SUMMITS THURSDAY
THROUGH FRIDAY NIGHT...

.Strong north winds aloft will build in over the Big Island as an
upper level trough departs to the east and an upper ridge moves in
from the west.

HIZ028-081445-
/O.NEW.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/
Big Island Summits-
343 PM HST Wed Feb 7 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in Honolulu has issued a High Wind
Watch, which is in effect from Thursday morning through late
Friday night.

* WINDS...North 35 to 60 mph with localized gusts over 65 mph
  possible.

* TIMING...From Thursday morning through Friday night.

* IMPACTS...A High Wind Watch for the summits means there is the 
  potential for a hazardous high wind event. Sustained winds of at
  least 56 mph or gusts of 66 mph or stronger may occur. Continue
  to monitor the latest forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A High Wind Watch for the summits means that strong and 
potentially damaging winds in excess of 56 mph with frequent gusts
over 66 mph are expected but not yet occuring. Take precautions 
now to protect property. Tie down loose objects or move them to a 
sheltered location.

&&

$$

Foster
1 follow-up statement
851 
WWHW70 PHFO 081347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Thu Feb 8 2018

HIZ028-090300-
/O.UPG.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/
/O.NEW.PHFO.HW.W.0004.180208T1347Z-180210T1600Z/
Big Island Summits-
347 AM HST Thu Feb 8 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Saturday. 

* WINDS...North 30 to 50 mph with localized gusts to 75 mph at 
  higher elevations.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Feb 7, 10:08 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 7, 10:08 AM HST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1008 AM HST Wed Feb 7 2018

.SYNOPSIS...
An unstable airmass over the state this afternoon and early
evening will bring the threat of locally heavy showers and
isolated thunderstorms. Drier and more stable weather should
prevail tonight through the weekend as trade winds gradually
return.

&&

.DISCUSSION...
Satellite, surface analysis, and radar reflectivity motions
indicate that a surface trough is located near Molokai, and an
upper trough axis over the Big Island this morning. MIMIC-TPW
imagery depicts the axis of highest moisture now east of the
state, with estimated precipitable water (PW) values between 1
and 1.2 inches over the islands. The 12Z soundings reflect this,
showing rather low PWs near one inch at both Lihue and Hilo, but
also remaining quite unstable with steep mid level lapse rates and
notably cold 500 mb temperatures near -14C.

Skies are mostly sunny this morning with isolated showers popping
up over the coastal waters around Kauai and Oahu. The pleasant
conditions will continue through the rest of the morning. This
afternoon, we anticipate sea breezes to bring cloud build ups,
scattered showers, with a slight chance for heavy rain and
thunderstorms over the islands. This type of weather pattern also
typically brings a higher chance of funnel clouds or waterspouts,
as was observed yesterday. The lift and atmospheric instability
will be in place, however, the low PWs may be the limiting factor
for the heavy rain/thunderstorm chances. The Flash Flood Watch
remains in effect statewide through this afternoon.

Model guidance shows the surface and upper troughs finally easing
to the east of the state tonight and Thursday, with a ridge aloft
building into the area from the west. A weak cold front will also
reach Kauai Thursday morning, then dissipate as it moves down the
island chain through Friday. These developments will bring a
drier and much more stable airmass over the state, with surface
high pressure behind the front bringing increasing northeast trade
winds to the islands during this time. Benign and rather dry
trade wind weather should then continue through the weekend, with
passing mostly light showers over windward areas and mainly dry
conditions leeward.

Forecast uncertainty increases significantly early next week. The
latest GFS, GFS Ensemble Mean, and ECMWF all continue to develop
a deep trough aloft somewhere over the Central North Pacific
during that time, but with major differences in the exact
timing/amplitude/location of the trough. We will need to wait for
later model cycles to sort out these differences, but at this time
there does appear to be the potential for another round of wet
and possibly stormy weather across the islands during the early to
middle part of next week.

&&

.AVIATION...
A strong trough at low and mid levels of the atmosphere is
keeping the airmass over the state quite unstable. Limited
moisture and light winds will be enough to fire another round of
spotty, hit-or miss afternoon convection today, some of which
could briefly be rather vigorous owing to the very cold mid-level
temperatures aloft. MVFR conditions expected in CB, and briefly
MT OBSC/IFR possible in the heaviest activity. Conditions will
improve quickly this evening as the showers fade away and a more
stable northerly flow begins to replace the recent light wind
pattern.

&&

.MARINE...
The current small short period northwest swell will continue to
lower today through Thursday. A new large northwest swell is
expected to arrive by Thursday night. This swell will peak on
Friday with surf heights exceeding advisory levels and could get
to near low end warning levels for a brief time on Friday if the
swell is bigger than Wavewatch guidance. This swell will gradually
lower Friday night through Saturday night. A moderate size
northwest swell is expected to fill in Saturday night and Sunday
with surf heights possibly reaching low end advisory levels. A
series of larger reinforcing northwest swells are expected early
next week. Surf heights will exceed advisory levels and could
reach low end warning levels during the peak of the swells.

Winds and seas will remain below Small Craft Advisory levels
through Thursday. Strengthening trade winds along with a large
northwest swell will likely require a Small Craft Advisory for the
majority of the Hawaiian coastal waters beginning Thursday night
and continuing on into early Saturday. Winds and seas will likely
be lower later Saturday and on into Sunday.

An unstable airmass in the island vicinity may allow for some
thunderstorms to develop over the Hawaiian coastal waters today
and tonight. Locally gusty winds and possible waterspouts may
occur within these thunderstorms.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for all Hawaiian
Islands.

&&

Discussion...Foster/Brenchley
Aviation...R Ballard
Marine...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:37 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 7, 4:36 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 8, 3:47 AM HSTHigh Wind WarningHFOHawaii48 hr
Feb 8, 8:35 AM HSTWind AdvisoryHFOHawaii15 hr
Feb 8, 9:40 AM HSTSmall Craft AdvisoryHFO54 hr

Nearby

High Wind Watches in Hawaii, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.